Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Comments Comments
  •  (8)
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Feature

What Can Be Done for People Whose HIV Treatment History Is Written on Their Bodies?

October 15, 2015

"I am 50 now and anticipate another 30 years on this earth. The one thing that sucks is that I have to live those 30 years looking like a freak."

In 2008, activist and long-term HIV survivor Nelson Vergel conducted an online survey of more than 1,000 people living with HIV to find out how lipodystrophy, or body shape changes, impacted their lives. Most respondents had been diagnosed more than 15 years prior and had taken a wide range of HIV medications. The survey asked whether participants had felt depressed or anxious, or altered their behavior, due to the changes in their bodies.

The results? More than 87% of those surveyed had experienced

View Full Article


Related Stories

An HIVer's Guide to Metabolic Complications
More on Lipodystrophy Treatment


  
  • Email Email
  • Comments Comments
  •  (8)
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

 

Reader Comments:

Comment by: monique (south africa) Sat., Jan. 9, 2016 at 12:43 pm UTC
Me I have black spots all over my body n when I asked I was told it's the side effects to the arv's now am struggling I can't wear short clothes i' Ve low self esteem what can I use to get rid of the spots.
Reply to this comment


Comment by: Raul Robles (San Diego Ca.) Sun., Dec. 13, 2015 at 10:48 pm UTC
Thanks for the information .
I will be creating the first HIV long term survivors group in Spanish in the San Diego area , and this information is very valuable , and the Fat changes is one of the first concern in the Latino community..
Please keep posting about HIV and aging for long term survivors
Reply to this comment


Comment by: Dom (New York, NY) Sat., Nov. 28, 2015 at 10:13 am UTC
I was so disheartened when I didn't see a reply to this question I posted, but it's good to know that this article addresses my concerns.
Still not hearing anything with any kind of substance tho.
And I have one question for all of you people making money off of my suffering: What happens when the HIV negative population starts to exhibit these horrible symptoms while on PrEP.... Then all hell is going to break loose, and I am going to sit back and laugh at all of the lawsuits and damage control Big Pharma and all the other complacent doctors and insurance companies have to do....
Reply to this comment


Comment by: JIMMY MACK (SOUTHAMPTON) Mon., Oct. 26, 2015 at 12:19 am UTC
Thanks Olivia! Been on Egrifta since it was in trail stage and find it does work if you keep it up. Its a pain to have to inject yourself everyday but the results are worth it.
Reply to this comment


Comment by: el tontis (mexico) Sun., Oct. 25, 2015 at 9:08 am UTC
I have been on HIV meds for 4 years now and gained 40 pounds!!! Whenever I missed a dose and start ARVS (interruption lasting only one day) the minute I take them I inmediately start feeling how my stomach starts to bloat away in seconds, as if my belly was a baloon and the meds were causing it to swell. I have no doubt that meds are responsible for my big belly fat. You just know it after experiencing every day for years. Its not the food, its not your genes, its not lack of excercise or diet: its those life saving ARVS that until now have that terrible side effect: abdomen fat. Just leaving my testimony here for the record. I know if I stopped taking meds, my belly would decrease, but then I would develop AIDS. So as for now I have just to live with it. I am 60 years old, take Truvada and Isentress (sometimes I mix a little of Efavirenz in (OMG!)- to have a little more energy. My CD4 nadir was 140.
Reply to this comment


Comment by: Roberto Guevara (Las Vegas) Sat., Oct. 24, 2015 at 4:42 pm UTC
My Doctor tells me Egrifta is no longer available
Reply to this comment


Comment by: Robert (San Francisco, CA) Thu., Oct. 22, 2015 at 11:28 pm UTC
I disagree with a lot of the logic, excuses, call it what you want. I am NOT what is considered a "long-time survivor" since I was not diagnosed until 2004. So I (Thank God) did not have to endure taking the earlier experimental drugs that so many people did, and are decades later experiencing unimaginable side effects. My hat is off to these brave souls.
But, again, I think our research community needs to rethink this whole issue. I am 61y.o, caucasian diagnosed in 2004. My t cells were 1600+ when I converted and have never been lower than 900+. My viral load never was through the roof and has been undetectable for 4 or 5 years now. I have yet to have any opportunist infections...and you bet I am humbled and so grateful for all of these details surrounding my disease. However, in the last 1.5 to 2 years I have gained roughly 50 lbs...from the mid 150's (all my adult life) to 207 #. Mind you, I am only 5' 6" tall. I haqve 2 "shoulder pads" of fat deposits on each side of my neck, have put on probably 8-10 # between my chest and underarms, and have gone from a 30" waist to a 36" waist...which barely fit. I look like I'm about 8 months pregnant. Talk about debilitating. And it makes me feel even more rejected because there is NO help out there and NOTHING coming down the pipeline..So, it's not just the long-term survivors that are being affected. It's a f****** shame our researchers have given up on this hideous side effect.
Reply to this comment


Comment by: lebron Gatner (Chattanooga, Tenn) Sun., Oct. 18, 2015 at 1:47 pm UTC
If I had known three years ago my body was going to change I would have thought twice before going on HIV drugs. I actually didn't have to start taking the drugs, but I was incouraged to take them by my doctor. I was born with Klinefelters syndrome 47-xxy. I had a buffalo hump all my life until I went on testosterone relacement therapy for my KS. The hump went away until I started the HIV drugs now its back. Also my legs have waisted along with my arms. I have osteoarthritis, which doesn't help my butt or hips, that have no padding now. My life with KS was found at age 46 I'm now 52. Until Science starts treating folks as INDIVIDUALS how will anything be good for one or the other.
Reply to this comment


Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

 

Advertisement